Iowa, 2016

Hail and Damaging Winds in Iowa, April 24, 2016

April 24, 2016 · NWS FSD · 15 events in 4 counties and zones

Thunderstorms produced large hail and damaging winds at several locations in northwest Iowa during the late afternoon of April 24th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$3,000
Crop damage
None recorded
Events
15

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS FSD wrote it up.

Thunderstorms produced large hail and damaging winds at several locations in northwest Iowa during the late afternoon of April 24th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Sioux Falls, SD wrote its last area forecast discussion before the first event at Apr 24, 3:09 PM CST, 17 minutes earlier.

Area forecast discussion, Apr 24, 3:09 PM CST, 17 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SIOUX FALLS SD
409 PM CDT SUN APR 24 2016

.SHORT TERM...(TONIGHT)
ISSUED AT 408 PM CDT SUN APR 24 2016

INTENSE UPPER LEVEL LOW PRESSURE LOCATED ACROSS SOUTHWEST SOUTH
DAKOTA AT MID AFTERNOON...WITH LOBE ROTATING NORTHEAST THROUGH
CENTRAL KANSAS AND SOUTH CENTRAL NEBRASKA. DRYLINE REMAINS FROM NEAR
KMHE TO WEST OF KBVN...SEPARATING 40S DEW POINTS WEST FROM 50S EAST.
CONCERN FOR TONIGHT IS WITH SEVERE WEATHER THREAT...AS UPPER ENERGY
ROTATES NORTHWARD ALONG THE DRY LINE.

A BIT MESSY ON INITIATION THIS AFTERNOON AS HAVE HAD A TRAJECTORY
ELEVATED MOISTURE KEEPING SCATTERED SHOWERS AND A FEW RUMBLES OF
THUNDER GOING MAINLY NEAR/EAST OF I-29...AND HAS DECREASED POTENTIAL
INSTABILITY SOMEWHAT THROUGH MID AFTERNOON. WILL LIKELY SEE SOME
ENHANCEMENT OF ELEVATED BAND JUST WEST OF SIOUX CITY SOUTHWARD INTO
EASTERN NEBRASKA...AS AIRMASS AHEAD HAS HEATED OUT WELL ACROSS
SOUTHWEST AND WEST CENTRAL IOWA. ALSO LOOK FOR MORE SCATTERED
DEVELOPMENT ALONG THE DRY LINE AS UPPER LIFT RIPPLES UP THE BOUNDARY
FROM THE SOUTH. SHEAR IS STILL FORMIDABLE AT 35-40 KNOTS 0-6KM DEEP
LAYER OVER AREAS NEAR/SOUTH OF I 90...A BIT LESS TO THE NORTH...
WITH A FAIRLY DISTRIBUTED SHEAR PROFILE. SHEAR SOMEWHAT ORTHOGONAL
TO BOUNDARY WILL HELP TO KEEP INITIAL STORMS MORE SPREAD...BUT
STRAIGHT LINE ALSO SUGGESTS THAT COULD GET LEFT/RIGHT SPLIT AND
MERGERS...WORKING TOWARD A MORE BROKEN LINEAR STRUCTURE. INCREASE IN
LOW LEVEL JET IS SUGGESTED THIS EVENING AHEAD OF THE LINE WITH
ENHANCEMENT OF THE 0-1KM SHEAR...BUT WITH MOST RECENT HIGH
RESOLUTION MODELS SPEEDING UP THE INITIAL LINE A BIT...COULD VERY
WELL BE THAT THIS INCREASE WILL NOT OCCUR WITHIN THE FSD CWA. MAIN
THREATS WOULD BE HAIL AND DAMAGING WIND...AND MAINLY HAIL NORTH OF
I-90.

OVERNIGHT...THE UPPER LEVEL LOW WILL PUSH EAST...REACHING THE
EASTERN BORDER OF SD LATE NIGHT. ANOTHER AREA OF SHOWERS AND
THUNDERSTORMS EXPECTED TO WRAP AROUND THE MAIN LOW TOWARD SOUTH
CENTRAL SD AND WESTERN MISSOURI RIVER AREA DURING THE EVENING...
AND WILL STRETCH OUT ALONG THE UPPER LOW PATH LATER TONIGHT.
ELEVATED INSTABILITY REMAINS GENERALLY AHEAD OF THE FEATURE...AND
WILL GRADUALLY TRIM BACK THUNDER CHANCES WITH CENTER OF MID LEVEL
WAVE. LOWER CLOUDS WILL EVENTUALLY WRAP BACK SOUTHWARD BEHIND
SURFACE WAVE THROUGH MUCH OF SOUTHEAST SOUTH DAKOTA BY DAYBREAK.

.LONG TERM...(MONDAY THROUGH SUNDAY)
ISSUED AT 408 PM CDT SUN APR 24 2016

UPPER LOW AND ASSOCIATED SURFACE LOW PRESSURE LIFT NORTHEAST OF THE
FORECAST AREA MONDAY MORNING...TAKING ANY LINGERING PRECIPITATION
THREAT WITH IT BY MIDDAY MONDAY. SYSTEM SEEMS TO BE TRACKING JUST A
BIT FARTHER NORTH...ALLOWING FOR MORE SUNSHINE AND SOME WARMER AIR
TO WORK INTO NORTHWEST IOWA MONDAY. STILL ANTICIPATE RATHER LARGE
TEMPERATURE RANGE ACROSS THE AREA...FROM LOWER 50S UNDER WRAPAROUND
STRATUS NEAR HURON...TO NEAR 70 AT STORM LAKE IOWA. WEAK MID-UPPER
LEVEL RIDGE WORKS ACROSS THE AREA THROUGH TUESDAY. THIS WILL KEEP
AREAS EAST OF I-29 DRY...WHILE A CHANCE OF SHOWERS/THUNDERSTORMS
BEGINS TO WORK INTO AREAS ALONG/WEST OF THE JAMES RIVER. STUBBORN
LOW LEVEL CLOUDS AND A COOL EASTERLY FLOW WILL KEEP TEMPERATURES
SEASONABLY COOL IN THE 50S ACROSS MUCH OF SOUTH DAKOTA/MINNESOTA
TUESDAY...BUT NORTHWEST IOWA COULD AGAIN SEE A LITTLE MORE SUN...
HELPING THEM WARM INTO THE 60S. WITH THE ADDED HEATING IN OUR FAR
SOUTH...SOME MODEST INSTABILITY COULD WORK INTO AREAS SOUTH OF
HIGHWAY 18 BY LATE TUESDAY AFTERNOON...THOUGH FORECAST SOUNDINGS
STILL CAPPED TO ELEVATED STORMS...AND WITH FAIRLY DEEP EASTERLY
SURFACE-BASED FLOW...SEVERE THREAT THIS FAR NORTH APPEARS MINIMAL.

THE BROAD UPPER LOW THEN BEGINS TO SWINGS INTO THE CENTRAL AND
NORTHERN PLAINS TUESDAY NIGHT...SPREADING A GOOD CHANCE FOR SOME
WIDESPREAD RAINFALL ACROSS THE FORECAST AREA TUESDAY NIGHT THROUGH
WEDNESDAY NIGHT.

LONGER RANGE DOMINATED BY COOL TEMPERATURES...WITH OVERNIGHT LOWS
LARGELY IN THE MID 30S TO LOWER 40S...AND HIGHS IN THE 50S. RAIN
SHOULD BEGIN TO DIMINISH BY THURSDAY AS THE UPPER LOW PULLS EAST
THROUGH THE GREAT LAKES. ECMWF HANGS ON TO MORE MUDDLED FLOW AND
LINGERS PRECIP AROUND THE AREA ALL THE WAY THROUGH FRIDAY. AS
ALLUDED TO IN THE LONG RANGE DISCUSSION FROM WPC...THIS SOLUTION
IS A BIT OF AN OUTLIER...SO WILL CONTINUE WITH TREND TOWARD DRIER
CONDITIONS FOR THURSDAY NIGHT/FRIDAY. GFS/GEM THEN BRING YET
ANOTHER UPPER LOW INTO THE CENTRAL PLAINS...SPREADING RAIN BACK
INTO THE FORECAST AREA FRIDAY NIGHT THROUGH THE UPCOMING WEEKEND.

&&

.AVIATION...(FOR THE 18Z TAFS THROUGH 18Z MONDAY AFTERNOON)
ISSUED AT 1229 PM CDT SUN APR 24 2016

THUNDERSTORM CHANCES WILL INCREASE BY LATE AFTERNOON...ESPECIALLY
FOR KFSD AND KSUX TERMINALS. A FEW SEVERE STORMS WITH LARGE HAIL
AND DAMAGING WINDS POSSIBLE...AND MORE GENERAL THUNDERSTORMS WILL
AS WELL BRIEFLY REDUCE CONDITIONS INTO THE MVFR VISIBILITY/CEILING
RANGE. OTHERWISE...VERY LATE NIGHT AND EARLY MONDAY MORNING WILL
FIND IFR STRATUS WRAPPING SOUTHWARD THROUGH THE KHON AND
EVENTUALLY KFSD SITES.

&&

.FSD WATCHES/WARNINGS/ADVISORIES...
SD...NONE.
MN...NONE.
IA...NONE.
NE...NONE.
&&

SHORT TERM...CHAPMAN
LONG TERM...JH
AVIATION...CHAPMAN
Hazardous weather outlook, Apr 24, 3:19 PM CST, 7 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SIOUX FALLS SD
419 PM CDT SUN APR 24 2016

SDZ038-039-050-052>054-057>060-063>065-252130-
BEADLE-KINGSBURY-GREGORY-JERAULD-SANBORN-MINER-BRULE-AURORA-
DAVISON-HANSON-CHARLES MIX-DOUGLAS-HUTCHINSON-
419 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL SOUTH
DAKOTA...EAST CENTRAL SOUTH DAKOTA...SOUTH CENTRAL SOUTH DAKOTA
AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

ISOLATED THUNDERSTORMS ARE POSSIBLE THROUGH AROUND MIDNIGHT.
STORMS ARE NOT EXPECTED TO BE SEVERE.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED.

IAZ001>003-012>014-020>022-031-032-MNZ071-072-080-081-089-090-097-
098-NEZ013-014-SDZ040-055-056-061-062-066>071-252130-
LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE-
BUENA VISTA-WOODBURY-IDA-LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-
NOBLES-JACKSON-PIPESTONE-ROCK-DIXON-DAKOTA-BROOKINGS-LAKE-MOODY-
MCCOOK-MINNEHAHA-TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-
UNION-
419 PM CDT SUN APR 24 2016

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST
NEBRASKA...EAST CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA.

.DAY ONE...TONIGHT

SCATTERED THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON WILL SPREAD
GENERALLY ACROSS AREAS EAST OF A YANKTON TO BROOKINGS LINE.
A FEW OF THESE STORMS COULD BECOME SEVERE WITH HAIL UP TO GOLF
BALL SIZE...WIND GUSTS TO 60 MPH. AN ISOLATED TORNADO WILL BE
POSSIBLE ACROSS NORTHWEST IOWA. THIS SEVERE THREAT WILL OCCUR
FROM 4 PM TO 6 PM WEST OF INTERSTATE 29...AND FROM 6 PM THROUGH
9 PM EAST OF HIGHWAY 59.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL BE POSSIBLE AFTER 400 PM.

The radar

The Omaha radar (KOAX), 110 km away, was scanning. The volume nearest the first event began at 21:23 UTC.

Open the radar archive at this moment

Event by event

12 hail, 3 thunderstorm wind. Local standard time, as filed.

Hail, Woodbury

When
April 24, 3:26 PM CST
Where
Woodbury County, 2.06 mi NW of Holly Spgs
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.290, -96.100

Hail covered the ground.

Thunderstorm Wind, Woodbury

When
April 24, 3:28 PM CST
Where
Woodbury County, 0.86 mi SW of Holly Spgs
Measured
56 kt (64 mph) estimated gust
Property damage
$3,000
Reported by
Law Enforcement
Coordinates
42.260, -96.080

Thunderstorm winds snapped two utility poles.

Hail, Woodbury

When
April 24, 3:47 PM CST
Where
Woodbury County, 3.16 mi NNE of Anthon
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.440, -95.840

Hail, Woodbury

When
April 24, 3:50 PM CST
Where
Woodbury County, 2.31 mi SSW of Correctionville
Measured
1.75 in hail
Reported by
Law Enforcement
Coordinates
42.450, -95.820

Hail, Ida

When
April 24, 3:59 PM CST
Where
Ida County, 2.13 mi SSW of Galva
Measured
0.88 in hail
Reported by
Trained Spotter
Coordinates
42.470, -95.430

Thunderstorm Wind, Ida

When
April 24, 4:03 PM CST
Where
Ida County, 2.55 mi W of Holstein
Measured
56 kt (64 mph) estimated gust
Reported by
Trained Spotter
Coordinates
42.480, -95.600

Thunderstorm winds caused tree damage. The winds were accompanied by quarter size hail.

Hail, Ida

When
April 24, 4:03 PM CST
Where
Ida County, 2.55 mi W of Holstein
Measured
1 in hail
Reported by
Trained Spotter
Coordinates
42.480, -95.600

Large hail was accompanied by damaging thunderstorm winds.

Hail, Woodbury

When
April 24, 4:05 PM CST
Where
Woodbury County, 1.02 mi E of Correctionville
Measured
1.5 in hail
Reported by
Trained Spotter
Coordinates
42.480, -95.780

Hail, Cherokee

When
April 24, 4:09 PM CST
Where
Cherokee County, 0.69 mi N of Washta
Measured
0.75 in hail
Reported by
Law Enforcement
Coordinates
42.580, -95.720

Hail, Ida

When
April 24, 4:10 PM CST
Where
Ida County, 5.15 mi NW of Holstein
Measured
1.25 in hail
Reported by
Trained Spotter
Coordinates
42.540, -95.610

Hail, Cherokee

When
April 24, 4:23 PM CST
Where
Cherokee County, 0.69 mi S of Cherokee Muni Arpt
Measured
1 in hail
Reported by
Law Enforcement
Coordinates
42.720, -95.550

Thunderstorm Wind, Buena Vista

When
April 24, 4:55 PM CST
Where
Buena Vista County, 3.12 mi ENE of Sioux Rapids
Measured
56 kt (64 mph) estimated gust
Reported by
CoCoRaHS
Coordinates
42.890, -95.090

Thunderstorm winds caused minor tree damage.

Hail, Woodbury

When
April 24, 5:00 PM CST
Where
Woodbury County, 3.58 mi W of Sloan
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -96.300

Hail, Woodbury

When
April 24, 5:05 PM CST
Where
Woodbury County, 0.51 mi E of Sloan
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -96.220

Hail, Woodbury

When
April 24, 5:05 PM CST
Where
Woodbury County, 3.58 mi W of Sloan
Measured
1 in hail
Reported by
Public
Coordinates
42.230, -96.300

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Iowa in 2016Every state in 2016This day in weather historyWarnings in Iowa, April 2016

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 627726, 627727, 627728, 627730, 627731, 627732, 627733, 627734, 627735, 627736, 627737, 627738, 627740, 627741, 627742.